Georgia, 2017Tornado and Damaging Winds in Georgia, May 4, 2017
May 4, 2017 · NWS CHS · 4 events in 4 counties and zones
A strong line of thunderstorms developed in the afternoon hours well ahead of a cold front to the west. Large scale forcing was strong and the near storm environment was supportive of severe thunderstorms, with some embedded supercell thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong line of thunderstorms developed in the afternoon hours well ahead of a cold front to the west. Large scale forcing was strong and the near storm environment was supportive of severe thunderstorms, with some embedded supercell thunderstorms. Damaging wind gusts occurred as well as a tornado in the Garden City area of Chatham County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 4, 2:37 PM EST, 10 minutes earlier.
Area forecast discussion, May 4, 2:37 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
337 PM EDT Thu May 4 2017
.SYNOPSIS...
A cold front will shift offshore early Friday. High pressure
will build across the region Friday bringing drier and cooler
conditions through early next week. A backdoor cold front could
approach the area next Thursday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Severe risk increasing south of the I-16 corridorm, including
Savannah Metro Area.
Likely to categorical pops for tonight are on track with lows
mid 50s across far interior Southeast Georgia to the upper 60s
along the lower South Carolina coast.
Instability has been a limiting factor for severe weather so
far this afternoon. This was captured well by the 04/18z special
raob from KCHS which showed considerable dry air still in place
with meager instability. The line of showers/tstms that is
approaching from the south will continue to march northeast
across much of Southeast South Carolina and Southeast Georgia
this evening. Moisture advection from the Atlantic should
intensify over the next 1-2 hours, especially across the
central/eastern zones, as low-level jetting begins to take hold.
This may promote a slight uptick in the intensity of the line
as it crosses the Altamaha River. With bulk shear still 40-50 kt
and RAP hodographs showing a distinct turning of winds with
height, a few supercells will be possible over the next few
hours. Damaging winds and isolated tornados are the main threats
right now.
Once the initial line of showers/tstms moves through, there
will be a break for several hours before convection once again
redevelops with the approaching cold front. The geometry of the
deepest moisture plume, corridor of upper difluence ahead of the
upper low and the best of stronger low- level wind suggests
convection will blossom over Southern South Carolina during the
early morning hours. There will be another low-end risk for
damaging winds and/or tornado with this activity. Again,
instability will be a limiting factor, although this could be
overcome by increased forcing aloft.
Breezy to windy conditions will occur along the lower South
Carolina coast this evening into the early morning hours as
guidance shows a potent boundary layer wind maxima moving nearly
perpendicular to the coast between Hilton Head and Cape Romain.
The highest winds are poised to affect Charleston County where
NAM-based marine guidance at FBIS1 shows a period of wind gusts
possibly approaching 40-45 mph at times. Suspect the highest
winds will be confined to beaches so a Wind Advisory will not be
issued. However, breezy conditions will likely be felt across
most of the counties across the lower South Carolina coast.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
An upper trough will remain over the east coast during the short
term. At the surface, low pressure over the OH Valley Friday will
slowly move to the northeast into Saturday, pulling a cold front that
is offshore further to the east. Cooler high pressure will build
into the Southeast behind the front Friday into Saturday. Another
cold front could move through our area from the north on Sunday,
bringing a reinforcing shot of cooler air. No precipitation is
expected with this front. Overall the short term will remain dry,
with the exception of some showers offshore Friday night into
Saturday morning, associated with the cold front moving further
offshore. High temperatures will be a few degrees below normal, with
the coolest day being Friday. Friday night will be the coldest night
in the short term with temperatures falling into the upper 40s far
inland, and the lower 50s at the immediate coast. It will also be
breezy during the daylight hours Friday and to a lesser extent
Saturday due to a strong gradient across the area. A Lake Wind
Advisory may be needed, especially Friday.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Generally cooler than normal and dry conditions to prevail through
about Tuesday as a deep upper trough lingers across the East Coast.
Cannot rule out a few showers Tuesday night through Thursday and
Wednesday as a weak low pressure and cold front approach from the
north. Expect a gradual warming trend through the period with the
coldest temperatures Monday morning in the 40s inland.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Main concern centered on potential for tstms at the terminals.
Approaching convective line moving across south-central Georgia
into the Florida Panhandle is on target to impact KSAV 20-23z
and could diminish before reaching KCHS. Once this activity
passes, expect dry conditions with a secondary area of tstms
moving across the terminals with the actual cold front early
Friday. Will show tempo groups 20-23 at KSAV for tstms and MVFR
vsbys, although briefly lower conditions will be possible. Will
hold off on any mention at KCHS with this initial line until
trends become more apparent. Overnight, guidance shows better
chance for impacts at KCHS so will show about a 3 hour period of
MVFR TSRA from beginning around 09z. Obviously, amendments will
be needed as the day progresses and additional data are
received.
Extended Aviation Outlook: VFR. Breezy/gusty conditions are expected
Friday and Saturday during the daylight hours.
&&
.MARINE...
Tonight: A Gale Warning will be posted for the Charleston
nearshore waters as guidance has been consistent for a number of
day now of showing a strong low-level boundary layer wind maxima
moving along the lower South Carolina coast this evening into
early Friday. Expect winds as high as 25-30 kt with frequent
gusts to 35-40 kt at times in that area. NAM MMG guidance for
FBIS1 shows sustained winds of 30 kt at 05/03z with 27kt at
05/06z. For the remainder of the waters, Small Craft Advisories
will remain posted for 20-25 kt with gusts to 30 kt. For
Charleston Harbor, gusts to Gale Force can not be ruled out
near the harbor entrance, but do not anticipate frequent gusts
to occur that high in the main portion of the harbor itself.
Seas will build as high as 7-9 ft for the Charleston County and
Georgia offshore waters with 4-7 ft elsewhere.
Friday through Tuesday: Small Craft Advisory conditions expected
through Saturday behind a cold front as deep low pressure remains
across the region. Winds will remain elevated into Sunday before
tapering off as high pressure builds in.
High Surf: Seas are expected to build to 7-9 ft off the
Charleston County coast tonight. Latest high-resolution NWPS
output shows a potential for breakers as high as 4-6 ft to occur
along the Charleston County beaches this evening into early
Friday. A High Surf Advisory will be posted 8pm-6am.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...High Surf Advisory from 8 PM this evening to 6 AM EDT Friday
for SCZ050.
MARINE...Small Craft Advisory until 6 PM EDT Saturday for AMZ352-374.
Gale Warning until 6 AM EDT Friday for AMZ350.
Small Craft Advisory until 4 PM EDT Saturday for AMZ354.
Small Craft Advisory until 10 PM EDT Friday for AMZ330.
&&Hazardous weather outlook, May 4, 4:05 AM EST, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
505 AM EDT Thu May 4 2017
AMZ330-350-352-354-374-050915-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-
505 AM EDT Thu May 4 2017
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
Severe Thunderstorms: Some thunderstorms could become severe this
afternoon into tonight along a developing warm front later today and
also ahead of a cold front approaching from the west tonight.
Damaging winds are expected to be the main hazard, although a few
tornadoes cannot be ruled out. The window for potential severe
weather across the waters will be from mid afternoon along the
Georgia coast, spreading north into the remainder of the waters by
early this evening. Isolated severe thunderstorms remain possible
into the overnight ahead of a strong cold front.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.
GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
050915-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
505 AM EDT Thu May 4 2017
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Today and Tonight.
Severe Thunderstorms: Some thunderstorms could become severe this
afternoon into tonight along a developing warm front later today and
also ahead of a cold front approaching from the west tonight.
Damaging winds are expected to be the main hazard, although a few
tornadoes cannot be ruled out. The window for potential severe
weather will first develop along and to the west of Interstate 95 by
early afternoon, then spreading into the remainder of the area by
sunset. Isolated severe thunderstorms remain possible into the
overnight ahead of a strong cold front.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.
GAZ117-119-139-141-SCZ048>051-050915-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
505 AM EDT Thu May 4 2017
...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk for Rip Currents.
Severe Thunderstorms: Some thunderstorms could become severe this
afternoon into tonight along a developing warm front later today and
also ahead of a cold front approaching from the west tonight .
Damaging winds are expected to be the main hazard, although a few
tornadoes cannot be ruled out. The window for potential severe
weather will first develop along and to the west of Interstate 95 by
early afternoon and then spread into the remainder of the area by
sunset. Isolated severe thunderstorms remain possible into the
overnight ahead of a strong cold front.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.
In the hours before
Special weather statement, May 4, 2:47 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
347 PM EDT Thu May 4 2017
GAZ087-088-099>101-114>119-137>141-SCZ040-042-047-048-051-042300-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Jasper-Beaufort-Coastal Jasper-
347 PM EDT Thu May 4 2017
...SEVERE THUNDERSTORMS POSSIBLE THROUGH LATE AFTERNOON...
A line of strong to severe thunderstorms along the Altamaha River
will continue to move northeast across much of Southeast Georgia
and portions of southern South Carolina through late afternoon.
Conditions are such that a few of these thunderstorms will be
capable of producing damaging winds, marginally severe hail and
isolated tornadoes.
This is a developing situation. Stay tuned to NOAA Weather Radio,
TV or your local news source for later statements and possible
warnings from the National Weather Service.
Thunderstorm Wind, Long
- When
- May 4, 2:47 PM EST to 2:48 PM EST
- Where
- Long County, 1.36 mi WNW of Bayview
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.710, -81.750
Long County dispatch reported a tree down on power lines near the Huddle House on Highway 84.
Thunderstorm Wind, Effingham
- When
- May 4, 4:04 PM EST to 4:05 PM EST
- Where
- Effingham County, 2.71 mi ENE of Kildare
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 32.550, -81.410
Effingham County dispatch reported a tree down on power lines along Clyo-Kildare Road.
Thunderstorm Wind, Bryan
- When
- May 4, 4:13 PM EST to 4:14 PM EST
- Where
- Bryan County, 3.24 mi WSW of Keller
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 31.830, -81.300
Local media relayed a report of a large tree down on Belfast Pines Drive.
Tornado, Chatham
- When
- May 4, 4:50 PM EST to 5:00 PM EST
- Where
- Chatham County, 1.64 mi W of Central Jct to 2.39 mi E of Garden City
- Rating
- EF1
- Path length
- 2.78 mi
- Path width
- 120 yd
- Injuries
- 5 direct, 0 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 32.081, -81.148
A National Weather Service storm survey team confirmed that an EF1 tornado occurred in Chatham County near Garden City. The tornado began near the intersection of Seaboard Coastline Drive and Telfair Road. At this location, damage was mainly limited to some snapped trees and minor wind damage to the bottom skirts of some mobile office trailers. The tornado continued northward with the next damage area along Alfred Street, just east of Market Street. At this location there were some snapped trees and minor damage to the wall of one home, which was partially blown down, causing the garage door to blow out. From this point, the tornado moved northward producing sporadic, non-continuous damage. About one third of a metal roof of an industrial building just north of Market Street was damaged. Next, the tornado moved toward the more industrial and commercial area just south of Highway 80, where it did significant damage to an Advanced Auto Parts store. Three walls collapsed and the roof was heavily damaged and shifted halfway off the remaining rear wall. At this point, the tornado had its strongest winds, estimated to be around 110 mph. The rating was capped at a high end EF1 due to the lack of damage or much less significant damage to structures immediately around the store. There were also five people injured inside the Advanced Auto Parts store, and at least 5 cars were heavily damaged from the front wall of the store falling on them. The tornado continued to do very sporadic and more minor damage as it moved north of Highway 21, finally terminating at the Port of Savannah-Garden City. At the port, it pushed over some shipping containers and did minor damage to some container tanks in the area. The tornado then moved into the Savannah River and dissipated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in South Carolina, May 4, 20171 injured · $165,000 · EF1 · 3 events
- Strong Wind in Georgia, May 4, 2017$518,000 · 10 events
- Damaging Wind in Washington, May 4, 2017$700,000 · 61 kt wind · 1 event
- Tornadoes and Damaging Winds in Georgia, May 4, 2017$120,000 · EF0 · 4 events
- Flooding in Indiana, May 4 to 6, 20171 injured · $49,000 · 4 events
- Damaging Winds and Strong Wind in Florida, May 4 to 5, 20172 injured · $25,000 · 3 events
- Flash Flooding and Flooding in Illinois, May 4 to 6, 201734 events
- Tornadoes and Hail in Georgia, May 4, 2017EF1 · 10 events
- Strong Wind in Tennessee, May 4, 2017$41,000 · 3 events
- Tornadoes and Damaging Winds in South Carolina, May 4, 2017$500 · EF1 · 7 events
- Tornadoes and Heavy Rain in South Carolina, May 4, 2017$200 · EF1 · 3 events
- Damaging Winds in Kentucky, May 4, 2017$25,000 · 53 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698647, 698648, 698650, 698681.